free-downloads CSEVideos

How Do Pharmacists Understand The Dirty Handwriting Of Doctors On The Prescription?

Discussion in 'Pharmacy' started by Nada El Garhy, Jun 1, 2018.

  1. Nada El Garhy

    Nada El Garhy Golden Member

    Joined:
    May 23, 2016
    Messages:
    6,277
    Likes Received:
    357
    Trophy Points:
    13,075
    Gender:
    Female
    Living In:
    Egypt

    This question was originally posted on Quora.com and was answered by Alan Phelps a registered pharmacist.


    There are many reasons we can read it, but we still come across ones that we have to call on. We know the names of the drugs, short hand for directions, and standard dosing so that even a poorly made out prescription is legible because we sort of know what to look for and what not to look for. We also have the patient as a tool because we can ask what the medication is for and that can narrow down the possibilities drastically. In some cases, it’s a medication the patient has already been on and there is no change, so we can look in their profile as a way to double check how we are reading.

    Certain shorthand codes are actually advised against by the Institute for Safe Medical Practices (ISMP) because of their high rate of error in reading. However, a lot of physicians still use error prone abbreviations. That list can be found here http://www.ismp.org/tools/errorproneabbreviations.pdf

    We also have a list of “Look-alike/Sound-alike” drugs that we are more likely to second guess and call on (also from ISMP). One example would be “clonidine” and “klonipin/clonazepam”. With bad enough handwriting, these are easy to confuse, BUT generally the dosing is a dead give away for this medication. That doesn’t mean we don’t ever call if it’s bad enough, but we can feel more comfortable if the dosing makes sense in comparison. Sometimes we can not make it out and we have to call.

    In other cases, pharmacists THINK they know what a prescription says, but are mistaken. One instance I have seen was between the two drugs “lorazepam” and “clonazepam”. I saw a prescription in which a patient was supposed to get lorazepam, but the “L” had such a strong curve at the beginning that it clearly looked like a “CL” instead (so much so that it didn’t even cross our minds that it was supposed to be lorazepam). From there, it was easy to mistake the “N” for an “R” and you have an error that should not happen.

    Sometimes a medication can be mistaken so easily that the FDA forces a change in name. One such example that recently got changed is the medication “Brintellix” being changed to “Trintellix”. The change occurred because of the large number of reported cases of confusion between “Brintellix” and “Brilinta”. This is a case were dosing SHOULD be a dead give away, but mistakes still occur and these can be especially dangerous mistakes given that Brilinta is a blood thinner (antiplatelet/P2Y12 inhibitor) and Trintellix/Brintellix is an antidepressant (serotonin modulator). Look alike/sound alike drugs can be found here

    https://www.ismp.org/tools/confuseddrugnames.pdf

    TL;DR: We can read them because of experience with dosing, medications and indications but mistakes still happen, so we have to call the prescriber at times to clarify. We also know which drugs and sig codes are likely to be confused and what to look out for

    [​IMG]

    Source
     

    Add Reply

Share This Page

<